• 6 Types of Medicine You Should Never Give Your Baby or Toddler

    As a rule, always consult with a doctor before giving any medicine including over-the-counter drugs to your child.
    by Jillianne E. Castillo .
  • 6 Types of Medicine You Should Never Give Your Baby or Toddler
    IMAGE thepediatriccenter.com
  • As we have written before, most colds in children get better on their own. Your child’s body will be able to fight the sickness without help from medication. Colds usually clear up within a week but some last for as long as two weeks. So, most often than not, you don't have to reach for that cold medicine bottle.

    In fact, there are medications that may not be effective or worse, have serious side effects when given to children. As a rule, always consult with a doctor before giving any medication to your child, including over-the-counter drugs. Here are medications to be wary of: 

    1. Aspirin
    Though not widely used in the Philippines, aspirin is taken to treat mild to moderate pain and help alleviate fever. However, it should never be given to children without a doctor’s advice or consent. Aspirin has been linked to cause the rare but a serious condition called Reye’s syndrome in children especially those who are recovering from the flu and chickenpox. Reye’s syndrome can affect the liver and brain that can cause permanent brain injury and even death. 

    Always read medicine labels as well as some can contain aspirin. Other names for aspirin are salicylate or acetylsalicylate. When in doubt, always ask a doctor.  

    If your child’s fever is bothering him, ask your doctor for safe medicine he can take to ease the discomfort. Paracetamol is usually prescribed for high fever, but again, talk to your doctor before giving any medication to your child.   

    More from Smart Parenting

    2. Cough and cold medicine
    The American Academy of Pediatrics and the Food and Drug Administration in the U.S. do not recommend giving over-the-counter cough and cold medications to children below 4 years old. These include decongestants (phenylephrine), antihistamines (chlorpheniramine maleate and others), cough suppressants (dextromethorphan) and cough expectorants (guaifenesin). “These medications have potentially serious side effects, including rapid heart rate and convulsions,” pediatrician Dr. Jay L. Hoecker told Mayo Clinic. 

    3. Ibuprofen when the fever is dengue-related
    If you suspect your child's fever is related to dengue, consult a doctor immediately and don't give him medications like ibuprofen, mefanamic acid, and other nonsteroidal anti-inflammatory drugs. These drugs should be strictly avoided as they have been shown to aggravate symptoms in dengue patients such as gastritis and bleeding, says Dr. Salvacion R. Gatchalian, vice president of the Philippine Pediatric Society. 

    The safest medication to treat high fever related to dengue is paracetamol, according to Dr. Gatchalian and the World Health Organization, especially when a child's dengue symptoms do not require hospitalization. Again, consult a pediatrician before giving your child any medication.

    ADVERTISEMENT - CONTINUE READING BELOW
    More from Smart Parenting

    4. Adult medication
    Medication that does not specifically say that it’s for your child’s age should not be given to your child unless instructed so by your doctor. Even if it’s the same brand name, strengths and concentration can differ. This also means you shouldn’t give infant drops to older children as they’re usually more concentrated. In addition, do not give your child medicine where the dose is not for your child’s age or weight. Talk to a doctor instead on what to do.

    5. Chewables

    Being small and hard, chewables are choking hazards for babies and toddlers. This goes the same for any medication in tablet form including chewable vitamins. If you want to give your child chewables or tablets, ask your doctor if you can crush it and add it in with a little food. (If the doctor gives you the go signal, make sure your child finishes all the food that you’ve mixed with the medication so she gets the full dose). 

    6. Medication prescribed to another child

    Medication for another child, like a sibling, may not work and can even be dangerous when given to your little one. If you think your child is experiencing the same symptoms as the sibling, consult with your doctor and don’t try to diagnose your child’s problem on your own.

    Sources: KidsHealth, BabyCenter, U.S. FDA, Mayo Clinic, WebMD, NHS 1, NHS 2

    More from Smart Parenting

View More Stories About
View more articles